Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 272, NWS Nashville, TN

June 5, 1998Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 5, 1998, 5:50 PM CDT for Smith County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1998, 5:50 PM CDT (22:50 UTC)
Expired
Jun 5, 1998, 6:35 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Smith County, TN

The radar

The Nashville radar (KOHX), 54 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS1 KBNA 052247 RRA
SVRBNA
TNC159-052335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CDT FRI JUN 5 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SMITH COUNTY IN MIDDLE TENNESSEE

* UNTIL 635 PM CDT

* AT 547 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM IN THE VICINITY OF CARTHAGE MOVING EAST AT
  35 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  LANCASTER AT 555 PM CDT
  CHESTNUT MOUND AT 605 PM CDT
  ENIGMA AT 605 PM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:00 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT FRI JUN 5 1998

CONVECTIVE COMPLEX WORKING ENE ALONG THE SRN TN BORDER WITH ONLY A FEW
STRAGLERS N MID TN.  LOOKS AS IF THE RA WILL STAY GENERALLY SOUTH OF
I-40 AND THE PRECIP MOVING TOWARDS THE TN RIVER IS DUMPING LESS THAN A
QUARTER INCH AN HOUR.  WHILE SOME SHRA FORMING RIGHT ALONG FRONT...
THINK ONLY CHC POP NEEDED FOR DOVER-BNA-COOKEVILLE.  CAT POPS NEEDED
FOR SOUTH AS RA ALMOST ON TOP OF THEM. SOUTH DIDNT RECEIVE THE RAIN
EARLIER THAT THE NORTH DID AND WITH THE LIGHT AMOUNTS...DONT THINK FFA
NEEDS TO BE EXTENDED.

FRONT LOOKS TO BE MOVING AT A GOOD CLIP BUT WORRY THAT SWD PROGRESSION
WILL SLOW IN RESPONSE TO INCREASINGLY ZONAL FLOW ALOFT.  THEREFORE
LEANING TOWARDS THE SIGHTLY SLOWER ETA MOVEMENT WHICH WOULD PUT FRONT
THROUGH MID TN BETWEEN 06Z AND 12Z. AFTER FROPA LLVL THICKNESS DROP
ABOUT 80 M AND BY SUN THINGS DRY OUT NICELY.

GUID TEMPS CLOSE AND ACCEPTED.
12
BNA 61/73/52/74  4-00            LAWRENCEBURG 63/75/53/76 8-00

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:44 AM CDTFlash Flood WarningOHXBenton, Houston, Montgomery, Stewart3 hr
Jun 5, 1:06 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart49 min
Jun 5, 1:47 AM CDTSevere Thunderstorm WarningOHXCheatham48 min
Jun 5, 2:08 AM CDTSevere Thunderstorm WarningOHXDavidson47 min
Jun 5, 2:32 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson, Wilson3 hr
Jun 5, 2:42 AM CDTFlash Flood WarningOHXMacon, Sumner, Trousdale3 hr
Jun 5, 3:39 AM CDTFlash Flood WarningOHXDickson, Houston, Montgomery, Stewart3 hr
Jun 5, 3:39 AM CDTFlash Flood WarningOHXBenton, Humphreys3 hr
Jun 5, 3:54 AM CDTSevere Thunderstorm WarningOHXDecatur, Perry46 min
Jun 5, 3:58 AM CDTSevere Thunderstorm WarningOHXWayne47 min
Jun 5, 4:28 AM CDTSevere Thunderstorm WarningOHXLawrence42 min
Jun 5, 4:49 AM CDTSevere Thunderstorm WarningOHXGiles31 min
Jun 5, 5:04 AM CDTSevere Thunderstorm WarningOHXLincoln31 min
Jun 5, 5:31 AM CDTSevere Thunderstorm WarningOHXFranklin49 min
Jun 5, 5:37 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Sumner, Trousdale, Wilson3 hr
Jun 5, 5:37 AM CDTFlash Flood WarningOHXCheatham, Robertson, Williamson3 hr
Jun 5, 5:37 AM CDTFlash Flood WarningOHXMacon3 hr
Jun 5, 5:58 AM CDTFlash Flood WarningOHXBledsoe, Grundy, Marion, Sequatchie3 hr
Jun 5, 5:58 AM CDTFlash Flood WarningOHXBedford, Franklin, Lincoln, Moore3 hr
Jun 5, 5:58 AM CDTFlash Flood WarningOHXCoffee3 hr
Jun 5, 6:38 AM CDTFlash Flood WarningOHXMontgomery3 hr
Jun 5, 5:10 PM CDTSevere Thunderstorm WarningOHXPutnam, White60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.